Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1075  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CORRESPONDENCE COLUMN
Year : 2007  |  Volume : 52  |  Issue : 3  |  Page : 164-165
Suicidal tendency in a psoriasis vulgaris patient under acitretin treatment


15 Tarablos Street Off Abbas, El Akkad St., Nasr City, Cairo, Egypt

Correspondence Address:
Mohamed L Elsaie
15 Tarablos Street Off Abbas, El Akkad St., Nasr City, Cairo
Egypt
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.35356

Rights and Permissions



How to cite this article:
Elsaie ML. Suicidal tendency in a psoriasis vulgaris patient under acitretin treatment. Indian J Dermatol 2007;52:164-5

How to cite this URL:
Elsaie ML. Suicidal tendency in a psoriasis vulgaris patient under acitretin treatment. Indian J Dermatol [serial online] 2007 [cited 2019 Aug 21];52:164-5. Available from: http://www.e-ijd.org/text.asp?2007/52/3/164/35356


Dermatological patients may suffer from a great deal of stress and depression due to the appearance of their skin and may have suicidal thoughts. [1],[2] Ten percent of patients with psoriasis vulgaris have reported a desire to die while six percent have had suicidal thoughts. [3] There are a few reports regarding the relationship of etretinate used in the dermatological conditions treatment and depression. [4],[5]

Stress is a well known triggering factor in the appearance or exacerbation of psoriasis. [6] The relationship between stress and morbidity of psoriasis is widely accepted. According to various reports, stressful events affect the course of psoriasis in 37-80% of patients. Patients with a higher level of stress have a greater surface area of involvement with psoriasis in comparison to patients with relatively low stress levels. [7] Patients with psoriasis differ in their pattern of autonomic response to stress in comparison to control subjects and show an increase in sensory nerves, whose neuropeptide content is higher in individuals with high stress levels relative to their counterparts with low stress levels. Stress appears to exacerbate psoriasis; moreover, patients with psoriasis exhibit significant psychosocial disability. [8] Psoriasis patients should be evaluated for the following indicators of stress: physical (e.g., dry mouth, frequent urination and headaches), psychological emotional (e.g., accidental proneness, forgetfulness and insomnia) and behavioral indicators (e.g., anxiety, boredom and fear). [9] Stress reduction could be regarded as part of the treatment offered to some patients suffering from psoriasis. [10] Moreover, as part of the total care of the psoriasis patient, physicians are urged to augment traditional psoriasis treatment regimens with stress-reduction strategies, such as biofeedback, meditation and self-help approaches. [6]

In this study, a case of a female patient is presented with psoriasis vulgaris suffering from depression and suicidal thoughts as a consequence of treatment with acitretin, a metabolite of etretinate.

A 37-year-old female suffering from psoriasis vulgaris for 10 years with an increase in her complaints was referred to our clinic. There were diffuse thick plaques of various sizes and shapes with erythema and scales all over her body and even scalp. She had no joint pain and no laboratory abnormalities on routine investigation. The patient who showed no improvement on local therapies was started on acitretin (Acitretin capsule, Sabaa Pharma, Cairo, Egypt) 35mg/day along with local treatments after 30 days of initial examination. Four weeks later she started encounter suicidal thoughts and these thoughts intensified. Psychiatric examination detected distress; however, no suicidal thoughts were encountered since the therapy with acitretin was started. She was diagnosed with major depression complying with the DSM IV criteria. The patient did not receive any treatments earlier and had never experienced any depression attacks nor did she receive any psychiatric consultations earlier and never given any family history of psychiatric troubles. Acitretin was discontinued and local treatments continued along with the initiated antidepression medications with the severity and level of symptoms decreasing in another 3 weeks time.

Depressive symptoms during etretinate treatment were reported in three cases of psoriasis. [4] Many side effects of retinoic acids, such as teratogenicity, hyperlipidemea, hepatotoxic and neurotoxic/psychiatric effects have been well documented. [11] In our case the discontinuation of the drug and the administration of antidepressants rapidly improved the symptoms.

The effect of acitretin on human psychology is not yet completely understood. A paucity of scientific evidence was found in this review for acitretin-associated pseudotumor cerebri and depression. [12] The significance of the potential side effects may require to be further uncovered by larger controlled studies involving psychiatrists. Furthermore, the psychological status of the patients before starting the treatment should be taken into consideration for dose adjustment.

 
   References Top

1.Cotteril JA, Cunliffe WJ. Suicide in dermatological patients. Br J Dermatol 1997;137:246-50.  Back to cited text no. 1      
2.Gupta MA, Gupta AK. Depression and suicidal ideation in dermatology patients with acne, alopecia areata, atopic dermatitis and psoriasis. Br J Dermatol 1998;139:846-50.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Gupta MA, Schork NJ, Gupta AK, Kirkby S, Ellis CN. Suicidal ideation in psoriasis. Int J Dermatol 1993;32:188-90.  Back to cited text no. 3  [PUBMED]    
4.Henderson CA, Highet AS. Depression induced by etretinate. BMJ 1989;298:964.  Back to cited text no. 4      
5.Borbujo Martinez JM, Casado Jimenez M, Garijo Lopez MB, Soto Melo J. An unusual secondary effect of etretinate. Med Clin (Barc) 1987;89:577.  Back to cited text no. 5      
6.Farber EM, Nall L. Psoriasis: A stress-related disease. Cutis 1993;51:322-6.  Back to cited text no. 6  [PUBMED]    
7.Raychaudhuri SP, Gross J. Psoriasis risk factors: Role of lifestyle practices. Cutis 2000;66:348-52.  Back to cited text no. 7  [PUBMED]    
8.Fortune DG, Richards HL, Kerby B, McElhone K, Markham T, Rogers S, et al . Psychological distress impairs clearance of psoriasis in patients treated with photochemotherapy. Arch Dermatol 2003;139:752-6.  Back to cited text no. 8      
9.Farber EM. Therapeutic perspectives in psoriasis. Int J Dermatol 1995;34:456-60.  Back to cited text no. 9  [PUBMED]    
10.Gaston L, Lassonde M, Bernier-Buzzanga J, Hodgins S, Crombez JC. Psoriasis and stress: A prospective study. J Am Acad Dermatol 1987;17:82-6.  Back to cited text no. 10  [PUBMED]    
11.Lowe NJ, David M. Toxicity. In : Lowe NJ, Marks R, editors. Retinoids: A Clinicians guide. Martin Dunitz: London; 1995. p. 19-36.  Back to cited text no. 11      
12.Starling J 3 rd , Koo J. Evidence based or theoretical concern? Pseudotumor cerebri and depression as acitretin side effects. J Drugs Dermatol 2005;4:690-6.  Back to cited text no. 12      




 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (734 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed3569    
    Printed64    
    Emailed0    
    PDF Downloaded171    
    Comments [Add]    

Recommend this journal